Minoxidil is a medication used to stimulate hair growth and treat hypotension in humans. The topical solution is commonly known as Rogaine®, but your pet has nothing to “gain” if exposed to this medication. If your pet is exposed to this medication, it can result in serious poisoning.
Signs of minoxidil toxicity:
- Bounding pulses, increased heart rate, low blood pressure
- Anorexia, vomiting
- Dyspnea (difficulty breathing), pulmonary edema (fluid in the lungs), pleural effusion (fluid in the chest)
- Hypothermia (low body temperature)
- Cyanosis (bluish discoloration of gums)
Cats are particularly sensitive to this medication, and any exposure can result in severe poisoning and potentially death. Dogs can develop clinical signs at very low amounts of medication, and often, the signs are not easily seen by owners. Signs of poisoning usually occur within 45 minutes to a few hours.
We know how scary it is to see our pets not feeling well. Staying calm and calling your veterinarian or Pet Poison Helpline for guidance is the important first step to helping your pet stay safe after an accidental medication exposure. Depending on how long it has been since your pet was exposed, your veterinarian may want induce vomiting to attempt to remove any medication still in their stomach or bathe your pet to remove the product. Your veterinarian will likely recommend hospitalization to provide supportive care and proper monitoring as your pet recovers.
The sooner your pet is treated, the higher the chances are of a full recovery. If your pet is exposed to minoxidil, it should be addressed urgently. It is important to act quickly to ensure the best possible outcome for your pet.
Seana Juliano, DVM student extern, Virginia-Maryland College of Veterinary Medicine, Class of 2023
Lizzy Olmsted, CVT Veterinary Information Specialist